Alert archive / South Carolina / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 180, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 10, 2012, 5:35 PM EDT for Aiken County, Lexington County, South Carolina. It was in force for 40 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 10, 2012, 5:35 PM EDT (21:35 UTC)
- Expired
- Jul 10, 2012, 6:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Aiken County, SC, Lexington County, SC
The radar
The Columbia radar (KCAE), 36 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 10, 6:02 PM EDT | TSTM WND DMG | 3 Se Batesburg, SC | SCHP REPORTED TREES IN ROADWAY AT SC-245 AND US-178. TIME ESTIMATED BASED ON RADAR. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 9.6 hours before the alert went out and 175 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1486 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1034 m above ground
- 0-6 km bulk shear
- 9 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
784
WUUS52 KCAE 102135
SVRCAE
SCC003-063-102215-
/O.NEW.KCAE.SV.W.0180.120710T2135Z-120710T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
535 PM EDT TUE JUL 10 2012
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
WESTERN LEXINGTON COUNTY IN CENTRAL SOUTH CAROLINA
NORTHEASTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 615 PM EDT
* AT 534 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 8 MILES SOUTH OF BATESBURG...AND
MOVING EAST AT 10 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE LEESVILLE AND
BATESBURG
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE...TOLL FREE 1 877 6 3
3...6 7 7 2.
LAT...LON 3388 8157 3393 8155 3407 8126 3369 8124
3371 8162 3384 8162
TIME...MOT...LOC 2135Z 272DEG 7KT 3379 8150
$$
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 10, 4:34 PM EDT, 1 hour 1 minute earlier.
Area forecast discussion, Jul 10, 4:34 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 434 PM EDT TUE JUL 10 2012 .SYNOPSIS... A STALLING FRONTAL BOUNDARY AND A SURFACE TROUGH ACROSS THE SOUTHERN PORTION OF THE CWA WILL BE THE FOCUS FOR SHOWERS AND THUNDERSTORMS THROUGH MUCH OF THE WEEK. HEAVY RAIN WILL ACCOMPANY STRONGER STORMS. TEMPERATURES WILL COOL THROUGH THE WEEK PROVIDING NEEDED RELIEF FROM THE RECENT HOT TEMPERATURES. && .NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/... A LARGE TROUGH OF LOW PRESSURE COVERS THE MIDLANDS OF SOUTH CAROLINA AND EXTENDS INTO THE CENTRAL SAVANNAH RIVER AREA. SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE AREA. COVERAGE IS SCATTERED. CURRENT FORECAST OF LIKELY POPS NORTH TO MAINLY HIGH CHANCE SOUTH WAS KEPT. TEMPERATURES AND DEWPOINTS AND WINDS WERE UPDATED WITH NAM/GFS MODEL BLEND WITH THE CURRENT FORECAST. SOME OF THE STORMS ARE SEVERE. TONIGHT... SLOW MOVING FRONT WILL CONTINUE TO BE THE FOCUS OF SHOWERS AND THUNDERSTORMS OVERNIGHT WITH THE SEVERE THREAT DECREASING LATER THIS EVENING. LIKELY TO CHANCE POPS CONTINUE OVER NIGHT. MODELS WAVER ON THE LOCATION OF THE FRONT...SO A MODEL BLEND OF WINDS WERE USED PLUS WENT WITH THE WARMER GUIDANCE LOW TEMPERATURES WITH HIGH DEWPOINTS EXPECTED OVERNIGHT. && .SHORT TERM /6 AM WEDNESDAY MORNING THROUGH THURSDAY NIGHT/... THE UPPER TROUGH AXIS REMAINS TO THE WEST OF THE FORECAST AREA ON WEDNESDAY WITH THE SURFACE FRONT AND TROUGH IN THE VICINITY PROVIDING A FOCUS FOR DIURNAL CONVECTION ONCE AGAIN. ADDITIONAL UPPER SUPPORT WILL COME IN THE FORM OF UPPER DIVERGENCE ASSOCIATED WITH THE RIGHT ENTRANCE REGION OF AN UPPER JET AND THIS WILL FURTHER ENHANCE LIFTING GENERATED BY A BUOYANT ATMOSPHERE. WILL AGAIN CARRY LIKELY POPS ACROSS THE NORTHERN HALF OF THE FORECAST AREA LATE AFTERNOON INTO THE EVENING HOURS WITH THE EXPECTATION THAT STORMS WILL LINGER WELL INTO THE OVERNIGHT HOURS. BY THURSDAY...THE MID/UPPER LEVEL RIDGE WILL BEGIN TO BUILD WESTWARD ACROSS THE SOUTHEASTERN STATES AND RISES 500 MB HEIGHTS ACROSS THE REGION. PLENTY OF MOISTURE WILL REMAIN PLACE BUT THE BUILDING RIDGE SHOULD SUPPRESS CONVECTION A BIT AND WILL CARRY SOLID CHANCE POPS. MAX TEMPERATURES DURING THIS PERIOD WILL NEAR TO SLIGHTLY BELOW NORMAL GIVEN CLOUDS AND PRECIPITATION WHILE MIN TEMPERATURES WILL LIKELY BE ABOVE NORMAL DUE TO CLOUDS AND INCREASED MOISTURE IN THE ATMOSPHERE. EVEN WITH BERMUDA RIDGE BUILDING WESTWARD...WILL STILL CARRY CHANCE/LIKELY POPS THROUGH THE PERIOD...WITH A PEAK ASSOCIATED WITH DIURNAL HEATING MAX IN THE AFTERNOON AND LINGERING INTO THE EVENING. PRECIPITABLE WATER VALUES WILL BE AROUND 2 INCHES AND EXPECT LOCALLY HEAVY RAIN TO BE ASSOCIATED WITH STORMS ENHANCED EVEN MORE BY SLOW MOVEMENT. GUIDANCE AND LOCAL NUMBERS VERY CLOSE WITH POPS/TEMPS THROUGH THE PERIOD. HAVE STAYED NEAR/SLIGHTLY ABOVE CONSENSUS POPS THROUGH THE PERIOD. && .LONG TERM /FRIDAY THROUGH TUESDAY/... THE MID/UPPER LEVEL RIDGE OVER THE WESTERN ATLANTIC WILL CONTINUE TO BUILD WESTWARD ACROSS THE SOUTHEASTERN AND GULF COAST STATES THROUGH SUNDAY NIGHT INTO MONDAY BEFORE FLATTENING OUT AS AN UPPER TROUGH DIGS ACROSS THE GREAT LAKES INTO THE MID ATLANTIC ON MONDAY. THE AXIS HIGH PRECIP WATER VALUES SHIFTS WEST OF THE FORECAST AREA WHICH WILL LOWER OVERALL PRECIP CHANCES...BUT WILL CONTINUE TO ADVERTISE CHANCE POPS GIVEN INSTABILITY AND PRESENCE OF A WELL INLAND PENETRATING SEA BREEZE BOUNDARY AS A FOCUS FOR CONVECTION. TEMPERATURES DURING THE PERIOD WILL BE NEAR NORMAL. && .AVIATION /20Z TUESDAY THROUGH SUNDAY/... SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ACROSS THE FORECAST AREA. COVERAGE IS SCATTERED. CONVECTION SHOULD PERSIST INTO THE EARLY EVENING HOURS. WITH ALL OF THE MOISTURE AROUND...THERE WILL BE A CHANCE OF AT LEAST MVFR FOG AT SOME OF THE TERMINAL FORECAST. THE POSSIBILITY OF IFR CONDITIONS REMAIN...ESPECIALLY IN THUNDERSTORMS. EXTENDED AVIATION OUTLOOK...MVFR OR IFR CONDITIONS MAY OCCUR IN MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH SATURDAY. LOW CLOUDINESS AND FOG MAY OCCUR...MAINLY DURING THE EARLY MORNING HOURS. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. &&
Hazardous weather outlook, Jul 10, 4:23 AM EDT, 13 hours 12 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 423 AM EDT TUE JUL 10 2012 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-110830- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 423 AM EDT TUE JUL 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE WITH DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. ISOLATED TO SCATTERED SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN ON WEDNESDAY WITH DAMAGING WIND GUSTS AND LARGE HAIL POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Jul 10, 2:47 PM EDT, 2 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
247 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM TSTM WND DMG BAMBERG 33.30N 81.03W
07/10/2012 BAMBERG SC LAW ENFORCEMENT
SHERIFF REPORTED TREES AND POWERLINES DOWN IN BAMBERG
WITH POWER OUTAGES AROUND TOWN.
&&
SJNLocal storm report, Jul 10, 3:29 PM EDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
329 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TSTM WND DMG 5 SSE WINNSBORO MILLS 34.28N 81.04W
07/10/2012 FAIRFIELD SC LAW ENFORCEMENT
HIGHWAY PATROL REPORTED POWER LINES DOWN AT THE
INTERSECTION OF SYRUP MILL ROAD AND PEACH ROAD.
&&
VAUGHANLocal storm report, Jul 10, 4:01 PM EDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
401 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND DMG CAMDEN 34.26N 80.61W
07/10/2012 KERSHAW SC LAW ENFORCEMENT
SHERIFF DISPATCH REPORTED TREES DOWN IN THE CITY OF
CAMDEN.
&&
VAUGHANLocal storm report, Jul 10, 4:59 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
459 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0300 PM TSTM WND DMG 3 ENE BLYTHEWOOD 34.23N 80.92W
07/10/2012 RICHLAND SC FIRE DEPT/RESCUE
BLYTHEWOOD FIRE DEPARTMENT REPORTED A TREE ON A POWERLINE
AT BRANHAM RD AND CLAUDE BUNDRICK RD. TIME ESTIMATED
BASED ON RADAR.
0430 PM TSTM WND DMG BISHOPVILLE 34.22N 80.25W
07/10/2012 LEE SC LAW ENFORCEMENT
LEE COUNTY SHERIFFS OFFICE REPORTED MULTIPLE POWERLINES
DOWN IN BISHOPVILLE. TIME ESTIMATED BASED ON RADAR.
&&
RUSHINGLocal storm report, Jul 10, 5:08 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
508 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM TSTM WND DMG 10 NNW NEWBERRY 34.42N 81.66W
07/10/2012 NEWBERRY SC LAW ENFORCEMENT
SCHP REPORTED TREE IN ROADWAY AT JALAPA RD AND CROMER RD.
&&
DCMLocal storm report, Jul 10, 5:11 PM EDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
511 PM EDT TUE JUL 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0323 PM TSTM WND DMG 6 N ELLOREE 33.62N 80.59W
07/10/2012 CALHOUN SC UTILITY COMPANY
TRI COUNTY ELECTRIC COOP REPORTED TREES AND POWER LINES
DOWN NEAR LONE STAR.
&&
DCMThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 8:56 PM EDT | Special Weather Statement | CAE | Calhoun, Clarendon, Edgefield, Lexington, Richland, Saluda and 1 more | 64 min |
| Jul 9, 10:08 PM EDT | Special Weather Statement | CAE | Aiken, Calhoun, Clarendon, Edgefield, Lexington, Orangeburg and 2 more | 67 min |
| Jul 10, 12:31 AM EDT | Special Weather Statement | CAE | Richland | 59 min |
| Jul 10, 1:01 AM EDT | Special Weather Statement | CAE | Lexington | 59 min |
| Jul 10, 1:13 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Orangeburg | 47 min |
| Jul 10, 2:14 PM EDT | Special Weather Statement | CAE | Bamberg, Orangeburg | 46 min |
| Jul 10, 2:26 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg | 49 min |
| Jul 10, 2:54 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Kershaw, Richland | 51 min |
| Jul 10, 3:11 PM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Sumter | 49 min |
| Jul 10, 3:40 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Richland, Sumter | 50 min |
| Jul 10, 4:15 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lee, Sumter | 45 min |
| Jul 10, 4:19 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Newberry | 26 min |
| Jul 10, 4:54 PM EDT | Severe Thunderstorm Warning | CAE | Newberry | 51 min |
| Jul 10, 5:44 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 46 min |
| Jul 10, 6:26 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Richland | 49 min |
| Jul 10, 7:13 PM EDT | Areal Flood Advisory | CAE | Richland | 62 min |
| Jul 10, 7:19 PM EDT | Flash Flood Warning | CAE | Richland | 56 min |
Nearby
Severe Thunderstorm Warnings in South Carolina, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.